I've been using Spiro for 4 wks now (25 mg daily the 1st 2.5 wks and 50 mg daily for the past wk and a half). I also got a mild chemical peel a wk and a half ago. I am still getting a few spots here and there but my skin is SO flaky and dry. I put on CeraVe PM after my shower tonight and had to wash it off 2 min later because my skin felt like it was on fire. I look like I have a sunburn. Is this a common side effect and can you recommend a soothing moisturizer that won't break me out?
Spironolactone May Be Helping my Moderate Acne. but my Skin is Dry, Red, and Irritated?
Doctor Answers 3
Dry, red irritated skin - why?
The reason for irritated skin may be:
1) irritant contact dermatitis - are you applying otc or prescription topical acne medications that are breaking down your skin barrier?
2) allergic contact dermatitis - are you using a product/fragrance that you are allergic to?
3) rosacea - is your acne actually rosacea, which is characterized by redness and sensitivity
4) seborrheic dermatitis - do you have a component of seborrheic dermatitis, which is characterized by redness and flaking. Seborrheic dermatitis is less likely to cause sensitivity though.
Dry skin on spironolactone
Dry skin is not usually a side effect of spironolactone. If you are using another topical acne medicine with it, these may be the cause. Based on your description it sounds like you may have seborrheic dermatitis (facial dandruff). This won't respond to moisturizer alone. You may need a topical steroid or another medication to control it. Check with a board-certified dermatologist.
Spironolactone is making me dry
In general, you should be applying moisturizer all the time, whether you're taking spironolactone or not. A good, sensitive moisturizer for the face will be hydrocortisone 1%, available OTC from any pharmacy. This will help with the dryness and the redness. Apply it to damp skin, as it helps it be absorbed better. Then I would recommend a good, full body lotion like Lubriderm.
You might also like...
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.